Category: Pituitary Disorders/Neuroendocrinology

Monitor: 26

26 - HYPONATREMIA SECONDARY TO NONSTEROIDAL ANTIINFLAMMATORY DRUGS AND DESMOPRESSIN

Friday, Apr 26
12:00 PM – 12:30 PM

Objective : Hyponatremia is one of the rare side effects of non steroidal anti-inflammatory drugs (NSAIDs) which can be potentiated in combination with desmopressin (DDVAP). Here we describe a case of hyponatremia induced by meloxicam in a patient with acquired central diabetes insipidus on DDAVP.
A 56-year-old female was admitted to the emergency department with confusion and aphasia over the past 12 hours. Her past medical history is significant for panhypopituitirism and central diabetes insipidus (DI) secondary to trasnsphenoidal resection of pituitary adenoma. Her medications include intranasal DDAVP (10 mcg/spray every 8 hours), hydrocortisone (15 mg in the morning and 5 mg in the afternoon) and levothyroxine (200 mcg daily). 5 days before admission she was prescribed meloxicam 15 mg daily for back pain. Since then she noticed progressive weight gain, lower extremity swelling and bloating. Patient reported no history of smoking, alcohol or illicit drug use. Her physical exam on admission was normal except for some altered orientation. The diagnostic work up revealed: sodium, 118 mmol/L; potassium 4.2 mmol/L; chloride, 90 mmol/L; blood urea nitrogen 10 mg/dl; creatinine, 0.8 mg/dl; glucose, 94 mg/dl and serum osmolarity 249 mosm/kg (285-295 mosm/kg). Urine sodium 178 mEq/L and urine osmolarity 548 mosm/kg. Free T4 level was normal at 1.4. The results of computed tomography of the head showed no acute findings. During hospitalization, DDAVP and meloxicam was held allowing over diuresis. Hyponatremia resolved over the next 3 days with sodium level of 135 mmol/L on discharge. DDAVP was resumed at reduced dose (10 mcg/spray every 12 hours).


Methods :

n/a


Results : n/a


Discussion : NSAIDs are commonly prescribed medications and one of its rare side effects include hyponatremia. NSAIDs facilitate the effect of antidiuretic hormone (ADH) by diminishing the normal inhibitory effect of prostaglandins on the activity of ADH causing water retention and thus hyponatremia. Patients taking DDVAP are at a higher risk due to the increased antidiuretic effect of DDVAP by NSAIDs. Other factors contributing to increased risk of hyponatremia include advanced age, female sex, increasing dose of DDVAP. This serious interaction between DDVAP and NSAIDs have been rarely reported in literature, making this case interesting. Also most cases have been described for patients taking DDVAP for nocturnal enuresis and coagulopathies rather than replacement therapy in central DI which makes it more unique.


Conclusion :

Clinicians should recognize the severe implication associated with concomitant use of DDVAP and NSAIDs. Patients taking DDVAP should be advised to use alternative therapeutic interventions to NSAIDs when possible.

SHORT URL FUNCTION-->

Ayesha Jameel

Endocrine Fellow
Lahey Hospital and Medical Center
Burlington, Massachusetts

After doing medical school from King Edward Medical University, Pakistan; completed her residency from Bassett Medical Center, NY and currently doing her fellowship at Lahey Hospital and Medical Center.

Mary Beth Hodge

Endocrinologist
Lahey Hospital and Medical Center
Burlington, Massachusetts

I am a clinical endocrinologist. I am the Endocrinology Fellowship Program Director at Lahey Hospital and Medical Center. I am also an Associate Clinical Professor of Medicine at Tufts University School of Medicine

Gianluca Toraldo

Endocrinologist
Lahey Hospital and Medical Center
Burlington, Massachusetts

Doctor of Medicine, University of Perugia School of Medicine, Italy (Oct. 1990 - July 1996) - Doctor of Philosophy, Metabolic, Endocrine and Nutritional Physiopathology, University of Perugia School of Medicine, Italy (Nov. 1996 - Oct. 2001) - Residency and Fellowship Program, Endocrinology, Diabetes, and Metabolism, University of Perugia School of Medicine, Italy (Nov. 1996 - Oct 2001) - Fellow Research Program, Endocrinology, Bone and Mineral Metabolic Division, Barnes Jewish Hospital, Washington University School of Medicine, St. Louis, MO (June 2000- Nov. 2003) - Post-Doctoral Fellow, Endocrinology, University of Perugia School of Medicine, Italy (Nov. 2005 - May 2008) - Research Scholar, Endocrinology, Diabetes, and Nutrition, Boston University School of Medicine, Boston, MA (June 2008 - May 2012) - Residency Program, Internal Medicine, Boston University Medical Center, Boston, MA (June 2012 - June 2015) - Fellowship Program, Endocrinology, Diabetes, and Metabolism, Boston University Medical Center, Boston, MA (July 2013 - June 2017)